Exact solutions for some spherical electrostatic scattering problems

 |  Login

Show simple item record

dc.contributor Aalto-yliopisto fi
dc.contributor Aalto University en
dc.contributor.advisor Sihvola, Ari, Prof.
dc.contributor.author Pitkonen, Mikko
dc.date.accessioned 2012-08-24T11:18:16Z
dc.date.available 2012-08-24T11:18:16Z
dc.date.issued 2010
dc.identifier.isbn 978-952-60-3057-9 (electronic)
dc.identifier.isbn 978-952-60-3056-2 (printed) #8195;
dc.identifier.issn 1797-8467
dc.identifier.uri https://aaltodoc.aalto.fi/handle/123456789/4780
dc.description.abstract The purpose of this thesis is to analyze some basic spherical structures in electrostatics using separable coordinate systems. The main emphasis is on a dielectric body immersed in a constant electric field. This setting gives rise to the concept of polarizability, which encapsulates the scattering properties of the dielectric body in a single matrix called a polarizability tensor. For simple structures, such as a sphere and ellipsoid, the polarizability tensor can be found in a closed-form. For more complicated geometries, where there is no separable coordinate system available, one usually must resort to numerical methods. This thesis focuses on intersecting dielectric double spheres (both two- and three-dimensional). The coordinate system considered in three dimensions is a toroidal coordinate system (R-separable), which leads to an elegant numerical solution scheme (Neumann series) that can be implemented efficiently, for example, in a Java Applet. A special case of the toroidal coordinate system is the tangent sphere frame, representing spheres that intersect each other at a single point, in which the solution of the scattering problem is reduced to a second order linear ordinary differential equation with elementary coefficients. The two-dimensional double hemisphere (or double half-disk) is considered in the bipolar coordinate system, which leads to a closed form solution for the polarizability. en
dc.format.extent Verkkokirja (650 KB, 26 s.)
dc.format.mimetype application/pdf
dc.language.iso en en
dc.publisher Aalto-yliopiston teknillinen korkeakoulu en
dc.relation.ispartofseries TKK radio science and engineering publications, 14 en
dc.relation.haspart [Publication 1]: Mikko Pitkonen. 2006. Polarizability of the dielectric double-sphere. Journal of Mathematical Physics, volume 47, number 10, 102901, 10 pages. en
dc.relation.haspart [Publication 2]: Mikko Pitkonen. 2007. An explicit solution for the electric potential of the asymmetric dielectric double sphere. Journal of Physics D: Applied Physics, volume 40, number 5, pages 1483-1488. en
dc.relation.haspart [Publication 3]: Mikko Pitkonen. 2008. Polarizability of a pair of touching dielectric spheres. Journal of Applied Physics, volume 103, number 10, 104910, 7 pages. en
dc.relation.haspart [Publication 4]: M. Pitkonen. A closed-form solution for the polarizability of a dielectric double half-cylinder. Journal of Electromagnetic Waves and Applications, accepted for publication. en
dc.subject.other Electrical engineering
dc.title Exact solutions for some spherical electrostatic scattering problems en
dc.type G5 Artikkeliväitöskirja fi
dc.contributor.school Aalto-yliopiston teknillinen korkeakoulu fi
dc.contributor.department Radiotieteen ja -tekniikan laitos fi
dc.contributor.department Department of Radio Science and Engineering en
dc.subject.keyword toroidal coordinate system en
dc.subject.keyword double sphere en
dc.subject.keyword polarizability en
dc.subject.keyword electrostatics en
dc.subject.keyword half-cylinder en
dc.identifier.urn URN:ISBN:978-952-60-3057-9
dc.type.dcmitype text en
dc.type.ontasot Väitöskirja (artikkeli) fi
dc.type.ontasot Doctoral dissertation (article-based) en
dc.contributor.supervisor Sihvola, Ari, Prof.


Files in this item

This item appears in the following Collection(s)

Show simple item record

Search archive


Advanced Search

article-iconSubmit a publication

Browse

My Account